Alert archive / Virginia / Tornado Warnings in 2022

Tornado Warning 23, NWS Wakefield, VA

June 16, 20224 counties in Virginia

NWS Wakefield, VA issued this tornado warning at Jun 16, 2022, 6:36 PM EDT for 4 counties in Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 6:36 PM EDT (22:36 UTC)
Expired
Jun 16, 2022, 7:15 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Caroline County, VA, Hanover County, VA, Henrico County, VA, Louisa County, VA

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:24 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 3:24 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
324 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Low pressure tracks across eastern Canada tonight through Friday,
with the trailing cold front crossing the region late Friday. High
pressure builds in from the north over the upcoming weekend, then
becomes centered off the Mid Atlantic coast early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 320 PM EDT Thursday...

Ongoing convection dvlpng along the sfc trof is progged to drift
ese into the Piedmont late this aftrn/eve. Will carry chc PoPs
for this pulsey activity along and west of I95 thru 00Z, then
20-30 PoP across the rest of the area as the trof pushes east.
SPC has a marginal svr risk mainly for wind gusts and hail. Otw,
fair to pt cldy and muggy. Lows 70-75.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 320 PM EDT Thursday...

The main story Fri will be the heat ahead of a cold front that will
cross the area later in the day. H85 tmps support widespread mid-upr
90s inland and 90-95 near the water (can't rule out an AWOS report
of 100). However, west downsloping wind will allow for some mixing
resulting in dew points to drop into the mid 60s away from the
water, upr 60s to near 70 near the water. Upshot will be HI's near
the actual sfc temps which will be upr 90s to lwr 100s (highest ivof
ALbemarle Sound). These values below heat advsry criteria. May
challenge some record highs though, see CLI section below).

Convection wise, appears it will take a good part of the day to
break the cap so don't expect any convection ahead of the front to
dvlp before 21Z. While the global models only show isltd-sct
convection, some of the CAMS are more robust in coverage.  Tuff call
on coverage attm given wsw downslope wind and lwr dew points, but do
expect at least some tstm coverage with the front. Thus, will carry
low chc PoPs with the timing btwn 21Z-03Z. SPC now has the srn half
of the area in a slight svr risk with a marginal over the north.
Main threat will be damaging wind gusts and large hail.

Any convection ends by late Fri eve as the front pushes off the
coast. Clrg overnite. Lows 65-70.

A pleasant/much cooler weekend on tap as high pressure builds in
from the north. Mstly sunny days with mstly clr nights. Highs Sat 75-
80 north, 80-85 south. Lows Sat nite in the 50s to lwr 60s se (upr
40s psbl at LKU?). Highs Sun upr 70s north-lwr 80s south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 320 PM EDT Thursday...

High pressure over the area Mon slides se and becomes centered off
the Mid Atlantic coast through most of next week. Dry to start the
period. Will carry low chc PoP mainly for diurnal convection dvlpng
along a lee trof Wed/Thurs. Sct convection may dvlp somewhat earlier
across the ern shore depending on the exact movement of a backdoor
cold front late Tue. Hot/humid once the high pushes offshore.

Still comfy Sun nite with lows in the 50s to nr 60 se. Highs Mon 80-
85. Lows 60-65. Highs Tue lwr 90s inland, low-mid 80s near the
water. Lows mid 60s-lwr 70s. Highs Wed/Thurs low-mid 90s inland 85-
90 near the water. Lows upr 60s-lwr 70s. HI's arnd 100 Wed/Thurs.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

This mornings convection has pushed sse into NC and offshore. In
its wake, SCT-BKN VFR CIGS along with SSE winds at 10 kts or less
this aftrn. Expect anthr round of convection to dvlp across the
Blue Ridge over the next few hrs then track se across the Piedmont
thru the eve hrs. Think RIC has best shot of seeing any convection
so added VCTS for a fews hrs aftr 21Z. Could see CIGS lwr to MVFR
and IFR VSBYS in lclly hvy downpours in any convection. Otw, chc
thunder not high enuf to include along the coast attm.

OUTLOOK...
Isltd-sct convection psbl again late Fri aftrn/eve as a cold front
crosses the area. Coverage only expected to be arnd 20-30%. Dry/VFR
with NNW winds this weekend as high pressure builds into the area.

&&

.MARINE...
As of 320 PM EDT Thursday...

S winds continue tonight before becoming SW late. Over the coastal
waters, winds this evening/tonight increase to 15-20 kt, with gusts
to 25 kt possible across the northern coastal waters. Seas also
build to 4-5 ft tonight across the northern coastal waters. SCAs for
the northern two coastal zones from Parramore Island, Va to Fenwick
Island, DE will remain in effect from this evening through 6 AM Fri
morning.

By Fri, winds become SW 10-15 kt, diminishing to 10 kt by late
morning, then becoming S by early afternoon (S 10-15 kt across the
coastal waters). A strong cold front drops south Fri evening/Fri
night with winds becoming NNW 15-20 kt with gusts to 25 kt on Sat
through Sat night. SCAs for the Ches Bay will likely be needed. High
pressure builds in from the W Sun into Mon with sub-SCA conditions
expected through late week.

&&

.CLIMATE...
Record highs for June 17th (Friday):

 RIC    99 in 1944
 ORF    97 in 1945
 SBY    98 in 1957
 ECG    96 in 1981

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM
CLIMATE...AKQ
Hazardous weather outlook, Jun 16, 3:18 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
318 PM EDT Thu Jun 16 2022

MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>078-080>090-092-093-
095>100-511>525-171930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
318 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms may develop ahead of a cold
front Friday afternoon and evening, posing a risk for damaging wind
gusts and large hail. In addition, heat index values Friday will
range from the upper 90s to lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-079-509-510-171930-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa-
318 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening, with localized damaging wind gusts being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms may develop ahead of a cold
front Friday afternoon and evening, posing a risk for damaging wind
gusts and large hail. In addition, heat index values will be around
100 Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 3:50 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
350 PM EDT Thu Jun 16 2022

VAZ060-061-162045-
Cumberland VA-Prince Edward VA-
350 PM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of southwestern
Cumberland and northwestern Prince Edward Counties through 445 PM
EDT...

At 350 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toga to near Spout Spring. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph, pea size hail. Rainfall up to 1
         inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Farmville around 435 PM EDT.
  Darlington Heights and Prospect around 440 PM EDT.
  Hampden Sydney around 445 PM EDT.

Other locations impacted by these storms include Raines Tavern,
Tuggle, Elam, Reeds, Hawk and Allens Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3726 7868 3732 7863 3734 7860 3740 7859
      3736 7858 3737 7857 3735 7855 3735 7854
      3733 7851 3733 7849 3734 7849 3734 7846
      3744 7839 3740 7826 3716 7862 3719 7864
      3720 7869
TIME...MOT...LOC 1950Z 292DEG 18KT 3745 7866 3731 7890

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

ALB
Special weather statement, Jun 16, 4:37 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
437 PM EDT Thu Jun 16 2022

VAZ065-066-162115-
Lunenburg VA-Mecklenburg VA-
437 PM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of Mecklenburg and
Lunenburg Counties through 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Abilene to near Redoak to near Virgilina.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail. Rainfall up to
         1 inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
South Hill, Chase City, Victoria, Kenbridge, Lunenburg, Clarksville,
Boydton, Kells Corner, Buffalo Springs, Rehoboth, Dundas, Nelson,
Bacons Fork, Wilburn, Spanish Grove, Beechwood, Arvins Store,
Finchley, Nutbush and Finneywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3657 7873 3658 7872 3668 7870 3669 7865
      3664 7858 3664 7856 3670 7865 3689 7849
      3708 7844 3709 7838 3711 7836 3710 7834
      3694 7801 3654 7820 3654 7873
TIME...MOT...LOC 2036Z 310DEG 35KT 3711 7854 3682 7863 3649 7879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TG
Special weather statement, Jun 16, 4:38 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
438 PM EDT Thu Jun 16 2022

VAZ065-066-162115-
Lunenburg VA-Mecklenburg VA-
438 PM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of Mecklenburg and
Lunenburg Counties through 515 PM EDT...

At 437 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Abilene to near Redoak to near Virgilina.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
South Hill, Chase City, Victoria, Kenbridge, Lunenburg, Clarksville,
Boydton, Kells Corner, Buffalo Springs, Rehoboth, Dundas, Nelson,
Bacons Fork, Wilburn, Spanish Grove, Beechwood, Arvins Store,
Finchley, Nutbush and Finneywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3657 7873 3658 7872 3668 7870 3669 7865
      3664 7858 3664 7856 3670 7865 3689 7849
      3708 7844 3709 7838 3711 7836 3710 7834
      3694 7801 3654 7820 3654 7873
TIME...MOT...LOC 2037Z 310DEG 35KT 3711 7854 3682 7863 3649 7879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TG
Special weather statement, Jun 16, 5:17 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
517 PM EDT Thu Jun 16 2022

VAZ509-510-162200-
Western Louisa VA-Eastern Louisa VA-
517 PM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of northern Louisa
County through 600 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boswells Tavern, or 8 miles northwest of Louisa, moving southeast at
15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Mineral, Boswells Tavern, Pendleton, Louisa Airport, Green
Springs, Cuckoo, Yanceyville, Fredericks Hall, Waldrop, Byrd Mill,
Trevilians, Wares Crossroads, Vawter Corner and Apple Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 7816 3814 7812 3815 7811 3813 7805
      3814 7801 3812 7798 3812 7792 3811 7791
      3811 7788 3810 7786 3810 7784 3808 7781
      3807 7778 3806 7778 3805 7775 3804 7774
      3785 7789 3806 7822
TIME...MOT...LOC 2116Z 307DEG 14KT 3810 7811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TG
Special weather statement, Jun 16, 5:28 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
528 PM EDT Thu Jun 16 2022

VAZ065-162200-
Mecklenburg VA-
528 PM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of southeastern
Mecklenburg County through 600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boydton, or 12 miles southwest of South Hill, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph, half inch hail and rainfall up
         to 1 inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Mecklenburg County, including the following locations... Beechwood,
Bracey, Keats, John H Kerr Dam, Baskerville, Palmer Springs, John H
Kerr Reservoir and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3673 7829 3671 7803 3654 7805 3654 7833
      3661 7845
TIME...MOT...LOC 2128Z 314DEG 26KT 3662 7830

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:35 AM EDTSmall Craft AdvisoryAKQ25 hr
Jun 16, 6:34 AM EDTSpecial Weather StatementAKQRichmond, Westmoreland41 min
Jun 16, 6:36 AM EDTSpecial Weather StatementAKQKing William24 min
Jun 16, 6:59 AM EDTSpecial Weather StatementAKQKing William31 min
Jun 16, 7:21 AM EDTSpecial Weather StatementAKQNorthumberland39 min
Jun 16, 7:37 AM EDTSpecial Weather StatementAKQChesterfield, City of Colonial Heights, City of Hopewell, City of Petersburg38 min
Jun 16, 7:39 AM EDTSpecial Weather StatementAKQNew Kent36 min
Jun 16, 7:47 AM EDTSpecial Weather StatementAKQHenrico28 min
Jun 16, 8:06 AM EDTSpecial Weather StatementAKQNorthumberland39 min
Jun 16, 8:18 AM EDTSpecial Weather StatementAKQCharles City, James City, New Kent, Prince George, City of Colonial Heights, City of Hopewell and 2 more42 min
Jun 16, 9:04 AM EDTSpecial Weather StatementAKQAccomack41 min
Jun 16, 9:24 AM EDTSpecial Weather StatementAKQSouthampton, Sussex, City of Franklin51 min
Jun 16, 3:50 PM EDTSpecial Weather StatementAKQPrince Edward55 min
Jun 16, 4:37 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg38 min
Jun 16, 4:38 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg37 min
Jun 16, 4:46 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg44 min
Jun 16, 5:17 PM EDTSpecial Weather StatementAKQLouisa43 min
Jun 16, 5:28 PM EDTSpecial Weather StatementAKQMecklenburg32 min
Jun 16, 5:45 PM EDTSevere Thunderstorm WarningAKQLouisa45 min
Jun 16, 6:28 PM EDTSevere Thunderstorm WarningAKQHanover, Louisa47 min
Jun 16, 6:40 PM EDTSevere Thunderstorm WarningAKQFluvanna, Goochland, Louisa50 min
Jun 16, 6:52 PM EDTTornado WarningAKQFluvanna, Goochland, Louisa23 min
Jun 16, 7:14 PM EDTTornado WarningAKQFluvanna, Goochland, Louisa31 min
Jun 16, 7:42 PM EDTTornado WarningAKQGoochland, Louisa, Powhatan33 min
Jun 16, 10:09 AM EDTSpecial Weather StatementAKQGates, Hertford, Northampton51 min

Nearby

Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.